Idaho, 2012Heavy Snow in Idaho, January 17 to 20, 2012
January 17 to 20, 2012 · NWS PIH · 7 events in 7 counties and zones
Massive amounts of Pacific moisture infiltrated the mountains of southeast Idaho after a relatively dry winter to that point. A large number of SNOTEL sites recorded over a foot of snow with as much ast 70 inches reported across the region.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Massive amounts of Pacific moisture infiltrated the mountains of southeast Idaho after a relatively dry winter to that point. A large number of SNOTEL sites recorded over a foot of snow with as much ast 70 inches reported across the region. 3 to 6 foot amounts were common.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jan 17, 1:36 PM MST, 5 hours 24 minutes earlier.
Area forecast discussion, Jan 17, 1:36 PM MST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
136 PM MST TUE JAN 17 2012
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT. WATER VAPOR IMAGERY
SHOWING DEFORMATION IN EAST PACIFIC WITH AN EXTENSIVE MOISTURE FIELD
EXTENDING ALL THE WAY TO THE HAWAIIAN ISLANDS. THE LEADING EDGE OF
THE MOISTURE FIELD IS ALREADY OVER WESTERN OREGON AND MODELS
CONTINUE TO SHOW THIS MOISTURE ADVANCING INTO EASTERN IDAHO LATER
TONIGHT. SNOW AMOUNTS CONTINUE TO BE VERY HIGH OVER ZONES 18 AND 31
IN THE CENTRAL MOUNTAINS AS WELL AS SOME SIGNIFICANT AMOUNTS OVER
THE EASTERN HIGHLANDS. WITH A 180-190 KT JET SPEED MAXIMUM
APPROACHING THE PACIFIC NORTHWEST ALONG THE NORTHERN PERIPHERY OF
THE MOISTURE FIELD...EXPECT TO SEE SOME DYNAMICALLY ENHANCED
SNOWFALL. GUIDANCE CURRENTLY HAS WINDS INCREASING THROUGH THE NIGHT
AND LASTING THROUGH TOMORROW. HAVE THUS ADDED A WINTER WEATHER
ADVISORY TO THE SNAKE PLAIN WITH BLOWING SNOW A POSSIBILITY ALONG
HIGHWAYS...ALTHOUGH PRECIPITATION AMOUNTS IN THE SNAKE PLAIN WILL BE
AROUND 3-6 INCHES. BY FRIDAY NIGHT...A BREAK IN THE PRECIPITATION IS
EXPECTED AS ANOTHER WINTER STORM MOVES INTO THE EAST PACIFIC.
HINSBERGER
.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY.
BOTH GFS AND EUROPEAN MODELS STILL INDICATING ANOTHER VERY WET
SYSTEM FRIDAY NIGHT INTO SATURDAY WITH POTENTIALLY ANOTHER BIG BOUT
OF MOUNTAIN SNOW. STARTS OUT VERY WARM AND HAVE RAIN OR MIX IN THE
VALLEYS OVERNIGHT. COLD FRONT PUSHES THROUGH AND EXPECT SNOW LEVELS
DOWN TO VALLEY FLOORS BY LATE SATURDAY. ANOTHER SYSTEM WILL LIKELY
PROVIDE EVEN MORE SNOW ON SUNDAY WITH BOTH MODELS THEN BACKING OFF A
BIT ON THE PRECIPITATION MONDAY INTO TUESDAY. TREND ON TEMPERATURES
WAS TO GRADUALLY COOL IT OFF SUNDAY INTO TUESDAY CLOSER TO SEASONAL
NORMALS AFTER A MILD BEGINNING SATURDAY.
GK
&&
.AVIATION...BREEZY CONDITIONS THIS AFTERNOON AT PIH AND IDA AHEAD OF
PACIFIC SYSTEM. EXPECT STRONG WINDS TO CONTINUE THROUGH THURSDAY.
SNOW SHOULD PUSH INTO SUN AND BYI AFTER MIDNIGHT TONIGHT WITH MVFR
TO IFR CONDITIONS EXPECTED THROUGH THE DAY ON WEDNESDAY. DO NOT
EXPECT AS HEAVY SNOW AT PIH OR IDA BUT STILL EXPECT AT LEAST MVFR
CONDITIONS IN SOME LIGHT SNOW WEDNESDAY. WINDS WEDNESDAY WILL BE IN
THE 25 TO 35 MPH RANGE AT PIH AND IDA. DOWNSLOPE WINDS MAY LIMIT
SNOW AT PIH AS WELL.
GK
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 4 PM MST
THURSDAY IDZ020-021.
WINTER WEATHER ADVISORY FROM 5 AM WEDNESDAY TO 4 PM MST THURSDAY
IDZ019-023-024.
WINTER STORM WARNING FROM 5 AM WEDNESDAY TO 4 PM MST FRIDAY
ABOVE 5500 FEET FOR THE IDZ019-023>025.
WINTER STORM WARNING FROM 5 AM WEDNESDAY TO 4 PM MST THURSDAY
IDZ017-022.
WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 10 AM MST
FRIDAY IDZ018-031-032.
&&
Hazardous weather outlook, Jan 17, 4:24 AM MST, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
424 AM MST TUE JAN 17 2012
IDZ017>025-031-032-181300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
424 AM MST TUE JAN 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
HEAVY SNOW WILL DEVELOP THIS EVENING IN THE CENTRAL IDAHO
MOUNTAINS AND SPREAD EASTWARD AND SOUTHWARD. A WINTER STORM
WARNING HAS BEEN ISSUED FOR ELEVATIONS ABOVE 5500 FEET IN THE
SAWTOOTH AREA AND WOOD RIVER BASINS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A SERIES OF WINTER STORMS WILL STRIKE A HEAVY BLOW TO CENTRAL AND
EASTERN IDAHO. WINTER STORM WATCHES ARE IN EFFECT DURING THE FIRST
HALF OF THIS PERIOD FOR ALL OF THE MOUNTAINS OF CENTRAL AND
EASTERN IDAHO...AND PORTIONS OF THE EASTERN MAGIC VALLEY. A RAIN
AND SNOW MIXTURE IN THE SNAKE RIVER PLAIN WILL MAKE FOR ICY AND
MISERABLE TRAVEL CONDITIONS. IN FACT...MOTORISTS WHO HAVE THE
OPTION SHOULD CONSIDER POSTPONING OR CANCELING TRAVEL THROUGH
CENTRAL AND EASTERN IDAHO FROM WEDNESDAY THROUGH SATURDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
MESSICK
Heavy Snow, Big and Little Wood River Region
- When
- January 17, 7:00 PM MST to January 20, 4:00 AM MST
- Where
- Big and Little Wood River Region forecast zone
- Reported by
- SNOTEL
A multiple day winter storm brought incredible snow amounts to the Big and Little Wood River Region. An amazing 77 inches was recorded at Vienna Mine with 22 inches at Swede Peak, 34 inches at Lost Wood Divide, 22 inches at Chocolate Gulch, 17 inches at Garfield Ranger Station, 41 inches at Galena, 35 inches at Galena Summit, and 18 inches at Hyndman.
Heavy Snow, Sawtooth Mountains
- When
- January 17, 8:00 PM MST to January 20, 4:00 AM MST
- Where
- Sawtooth Mountains forecast zone
- Reported by
- SNOTEL
Heavy snow fell above 7000 feet in the Sawtooth region. 50 inches fell at Mill Creek Summit with 14 inches at Smiley Mountain, 10 inches at Stickney Mill, and 15 inches at Bear Canyon.
Heavy Snow, Upper Snake Highlands
- When
- January 17, 8:00 PM MST to January 20, 4:00 AM MST
- Where
- Upper Snake Highlands forecast zone
- Property damage
- $15,000
- Reported by
- SNOTEL
Heavy snow and wind affectd the Upper Snake Highlands for several days which closed roads as well as schools. 28 inches of snow was recoreded at White Elephant with 10 inches at Island Park. Teton, Idaho school district 401 was closed on January 19th due to road conditions. Visibility dropped to near zero on US Highway 20 on the 18th causing a severe traffic accident blocking traffic for 3 hours. Idaho route 33 was closed from Newdale to Tetonia on January 19th. Idaho Highway 32 was closed between Tetonia and Ashton due to snow.
Heavy Snow, South Central Highlands
- When
- January 17, 8:00 PM MST to January 20, 4:00 AM MST
- Where
- South Central Highlands forecast zone
- Reported by
- SNOTEL
Extremely heavy snow amounts occurred in the South Central Highlands. 55 inches fell at Magic Mountain with 23 inches at Oxford Springs, 54 inches at Bostetter Ranger Station, and 58 inches at Howell Canyon.
Heavy Snow, Caribou Highlands
- When
- January 17, 8:00 PM MST to January 20, 4:00 AM MST
- Where
- Caribou Highlands forecast zone
- Reported by
- SNOTEL
Several days of heavy snow occurred in the Caribou Highlands with SNOTEL sites recording extreme amounts. Totals were 29 inches at Pine Creek Pass, 25 inches at Sedgwick Peak, 18 inches at Somsen Ranch, 9 inches at Sheep Mountain, and 10 inches at Wildhorse Divide.
Heavy Snow, Lost River / Pahsimeroi
- When
- January 17, 8:00 PM MST to January 20, 4:00 AM MST
- Where
- Lost River / Pahsimeroi forecast zone
- Reported by
- SNOTEL
Multiple day snow amounts were 13 inches at Morgan Creek and 23 inches at Meadow Lake.
Heavy Snow, Wasatch Mountains/Iadho Portion
- When
- January 17, 9:00 PM MST to January 20, 4:00 AM MST
- Where
- Wasatch Mountains/Iadho Portion forecast zone
- Reported by
- SNOTEL
Heavy snow fell for more than two days in the Idaho Wasatch. 17 inches fell at Slug Creek Divide with 28 inches at Emigrant Summit, and 17 inches at Giveout.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Kentucky, January 17, 20121 injured · $491,000 · EF2 · 24 events
- Tornado in Mississippi, January 17, 20122 injured · $250,000 · EF2 · 1 event
- Cold in Minnesota, January 17, 20121 death · 1 event
- Damaging Winds in New York, January 17, 2012$406,000 · 62 kt wind · 36 events
- High Wind in New York, January 17 to 18, 2012$765,000 · 63 kt wind · 17 events
- Tornadoes and Flood in Indiana, January 17 to 18, 2012$114,000 · EF1 · 8 events
- Damaging Winds and Strong Wind in Kentucky, January 17, 2012$179,000 · 65 kt wind · 16 events
- Tornado in Tennessee, January 17, 2012$250,000 · EF0 · 1 event
- High Wind and Strong Wind in New York, January 17 to 18, 2012$170,000 · 57 kt wind · 9 events
- Damaging Winds and High Wind in Ohio, January 17, 2012$98,000 · 56 kt wind · 19 events
- Hail and Damaging Winds in Pennsylvania, January 17, 2012$140,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Illinois, January 17, 2012$75,000 · 2 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361775, 361765, 361766, 361767, 361768, 361778, 361771.